Hail, Orange
- When
- June 29, 6:11 PM EST
- Where
- Orange County, 0.69 mi N of Pine Castle
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 28.480, -81.370
Golf ball size hail was reported in the Orlando area.
Sea breeze thunderstorms moved inland producing hail and wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MLB wrote it up.
Sea breeze thunderstorms moved inland producing hail and wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 29, 1:00 PM EST, 5 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 200 PM EDT SUN JUN 29 2008 .DISCUSSION... CURRENT...DIURNAL CONVECTION JUST A BIT MORE ACTIVE EARLY THIS AFTN COMPARED TO THIS TIME SAT. SCT ECSB SHRA/TS STARTING TO POP UP INLAND FORM THE COAST BTWN MLB AND PBI. ACTIVITY ALSO TO DEVELOP ALONG THE WEST COAST BREEZE FROM SW OF THE KVVG TO NR TAMPA BAY. REST OF THE AFTERNOON/TONIGHT...EXPECT ANOTHER FAIRLY ACTIVITY LATE AFTN AS CELLULAR SEA BREEZE CONVECTION INCREASES IN COVERAGE...AND ADDITIONAL MESO BDRY INTERACTIONS LEAD TO ADDITIONAL DEVELOPMENT/ INTENSIFICATION. STRONG TO MARGINALLY SVR STORMS REMAIN PSBL... AND WILL CONTINUE TO USE PRE-FIRST PERIOD IN THE ZFP TO ADDRESS THE HIGHER COVERAGE PRIOR TO SUNSET. WITH THE INCREASE IN STEERING WINDS ACROSS THE FAR NRN CWA AFT 18Z... EXPECT MUCH OF THE ACTIVITY NORTH OF MCO-TTS TO PUSH OFFSHORE THE EAST COAST BY 00Z. FARTHER SOUTH...WEAKER STEERING MAY ALLOW DIURNAL PRECIP TO LINGER A BIT LONGER. OVERALL THOUGH...ACTIVITY SHOULD WIND DOWN A COUPLE HRS AFTER SUNSET. HAVE PAINTED POPS DECREASING TO ISOLD /20% AFTER 00Z BUT SINCE WE WILL HAVE PRE-FIRST PERIOD POPS FOR THE AFTN ZFP...EVENING SHIFT CAN REVISIT WHETHER WE NEED TO NUDGE THESE UP TO SCT ANYWHERE. MON-TUES...NOT MUCH CHANGE IN THE LOW LEVEL SYNOPTIC PATTERN WITH SURFACE HIGH PRESSURE RIDGE AXIS OVER CENTRAL FLORIDA. THIS WILL ONCE AGAIN BE FAVORABLE FOR EAST COAST SEA BREEZE DEVELOPMENT WITH FURTHER INLAND MOVEMENT SOUTH OF THE CAPE. ALOFT HOWEVER EASTERN CONUS TROF WILL BEGIN TO PUSH FURTHER SOUTH MOVING UPPER LEVEL RIDGE IN THIS DIRECTION AS WELL. BOTH NAM AND GFS SHOWING SHORT WAVE IMPULSE TO MOVE THROUGH THE REGION TOMORROW WHICH WILL HELP INITIATE LIFT AND HAVE THEREFORE BUMPED UP POPS TO 60 PERCENT OVER MAINLY INTERIOR LOCATIONS AND LEFT HIGH END SCATTERED MENTION ALONG THE COAST. WITH THIS UPPER LEVEL FEATURE CONVECTION MAY TAKE A LITTLE LONGER TO WIND DOWN SO HAVE 30 PERCENT POPS MENTIONED FOR THE EARLY EVENING TOMORROW NIGHT. 500MB TROF AXIS WILL CONTINUE TO PUSH EASTWARD TUES WITH LOW LEVEL RIDGE PERSISTING OVER CENTRAL FLORIDA. ANOTHER SHORTWAVE LOOKS TO CROSS THE AREA BUT DUE TO MODEL RUN TO RUN PLACEMENT DIFFERENCES AND SINCE IT IS A LITTLER FURTHER OUT WILL KEEP 50 PERCENT POPS OVER THE AREA FOR NOW. WED-SUN (PREVIOUS DISCUSSION)...UPPER LEVEL RIDGING WILL GRADUALLY STRENGTHEN OVER THE SOUTH CENTRAL PENINSULA ONCE AGAIN DURING THIS PERIOD AS UPPER TROUGHING WANES ACROSS THE EASTERN CONUS. LOW LEVEL FLOW REMAINS WEAK WITH DAILY APPEARANCES FROM THE EAST COAST SEA BREEZE MOVING INLAND EACH AFTERNOON. SOME DRY AIR ENTRAINMENT WILL BEGIN THU-SUN INTO THE REGION WITH GREATEST CONVECTIVE CHANCES FOCUSING INLAND AS STEERING FLOW BECOMES MORE SOUTH/SOUTHEASTERLY. && .AVIATION...INCRSG COVERAGE OF IFR CIGS/VSBYS IN TSRA OVER THE NRN AND INTR AERODROMES (LEE/DAB/SFB/MCO) THRU 20/21Z...ENDING FROM EAST TO WEST 23Z-01Z. AT MLB/VRB...OTHER THAN THE SMALL CHC FOR SHRA/TS THRU 19Z OR SO...FIGURE SEA BREEZE WILL CARRY ADDITIONAL ACTIVITY INLAND...AND WEAK STEERING MAY NOT BE ENOUGH TO PUSH INTR/WEST COAST CONVECTION BACK INTO THESE AREAS. && .MARINE...RIDGE AXIS REMAINS OVER CTRL FL OVERNIGHT WITH WINDS/SEAS AOB 10KT/3FT OUTSIDE OF ANY OFFSHORE MOVING STORMS...WHICH WILL BE MOST LKLY NORTH OF CAPE CANAVERAL. SURFACE RIDGE AXIS WILL CONTINUE TO RESIDE OVER CENTRAL FLORIDA THROUGH LATE WEEK WITH A SUSTAINING SOUTHERLY FLOW OVER THE COASTAL WATERS WITH GENERALLY LIGHT WINDS AOB 15 KNOTS. SEAS WILL ALSO BE FAVORABLE FOR BOATERS WITH 1 TO 2 FEET NEARSHORE AND 2 TO 3 FEET OFFSHORE. SCATTERED THUNDERSTORM DEVELOPMENT POSSIBLE EACH DAY WITH OFFSHORE MOVING THUNDERSTORMS A POSSIBILITY MAINLY NORTH OF THE TREASURE COAST DURING THE MID TO LATE AFTERNOON HOURS. && .PRELIMINARY POINT TEMPS/POPS... DAB 72 89 72 85 / 20 60 30 50 MCO 73 91 73 89 / 20 60 30 50 MLB 72 89 71 87 / 20 50 30 50 VRB 73 90 72 88 / 20 40 30 50 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && CRISTALDI/WEITLICH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1125 AM EDT SUN JUN 29 2008 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-292000- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 1125 AM EDT SUN JUN 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... SCATTERED LIGHTNING STORMS ARE FORECAST AGAIN THIS AFTERNOON THROUGH EARLY EVENING. A FEW STORMS WILL BEGIN TO FORM BY MID DAY AS THE EAST COAST SEA BREEZE DEVELOPS AND BEGINS TO MOVE INLAND. STORMS WILL INCREASE IN COVERAGE AND INTENSITY THROUGH THE LATE AFTERNOON AS INTERACTIONS WITH STORMS AND OUTFLOWS FROM THE WEST COAST SEA BREEZE OCCUR. STORM MOTION WILL BE RATHER SLOW AND ERRATIC SOUTH OF KISSIMMEE AND MELBOURNE...BUT TO THE NORTH OF THIS AREA...STORMS WILL MOVE EASTWARD AT AROUND 15 MPH. THE PRIMARY HAZARDS FROM THE STORMS WILL BE DEADLY CLOUD TO GROUND LIGHTNING STRIKES...STRONG WIND GUSTS OF 40 TO 50 MPH...LOCALLY HEAVY RAIN AND HAIL. MOVE INDOORS TO A SAFE LOCATION AT THE FIRST SIGN OF AN APPROACHING OR DEVELOPING STORM. ...FLOOD IMPACT... SLOW EASTWARD MOVEMENT OF STORMS WILL PRODUCE TEMPORARY PONDING OF WATER IN LOW LYING AND OTHER POORLY DRAINED AREAS. ...RIP CURRENT IMPACT... EXPECT AN ELEVATED RIP CURRENT RISK AT THE BEACHES TODAY DUE TO A LONG PERIOD SWELL. ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD. ...MARINE THUNDERSTORM GUST IMPACT... BOATERS ON THE NEARSHORE WATERS PRIMARILY FROM SEBASTIAN INLET NORTH SHOULD KEEP AN EYE TO THE WEST FOR LIGHTNING STORMS COMING OFF THE MAINLAND LATE THIS AFTERNOON THROUGH THE EARLY EVENING. THE MAIN HAZARDS WILL BE WIND GUSTS OF 35 KNOTS OR GREATER AND FREQUENT CLOUD TO WATER LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED STORMS ARE EXPECTED TO DEVELOP EACH AFTERNOON. THE PRESENCE OF AN UPPER LEVEL DISTURBANCE MAY ADD TO STORM STRENGTH DURING THE EARLY PART OF THE UPCOMING WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. GLITTO/CRISTALDI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 226 PM EDT SUN JUN 29 2008 FLZ059-064-291930- MARTIN-ST. LUCIE- 226 PM EDT SUN JUN 29 2008 ...STRONG THUNDERSTORMS AFFECTING WESTERN MARTIN COUNTY...SOUTHERN ST. LUCIE COUNTY... AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG STORMS 6 MILES NORTH OF INDIANTOWN...MOVING WEST AT 5 MPH. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE POSSIBLE IN LOCALIZED AREAS. THIS STORM WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE. SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO PROTECTION FROM THE DANGERS OF LIGHTNING. TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. WEITLICH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 656 PM EDT SUN JUN 29 2008 FLZ045-292345- ORANGE- 656 PM EDT SUN JUN 29 2008 ...STRONG THUNDERSTORM AFFECTING CENTRAL ORANGE COUNTY... AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM OVER ORLANDO. THE STORM WAS NEARLY STATIONARY. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE POSSIBLE IN LOCALIZED AREAS. TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. KELLY
The Melbourne radar (KMLB), 81 km away, was scanning. The volume nearest the first event began at 23:12 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Golf ball size hail was reported in the Orlando area.
The public reported nickel size hail.
Numerous small and medium size trees were blown down.
Trees were blown down taking out power in Mt. Dora.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121388, 121391, 121393, 121394.